Virginia, 2007

Hail and Damaging Winds in Virginia, May 2, 2007

May 2, 2007 · NWS AKQ · 5 events in 3 counties and zones

A few severe thunderstorms developed in an unstable airmass in advance of a backdoor front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A few severe thunderstorms developed in an unstable airmass in advance of a backdoor front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 2, 2:31 PM EST, 19 minutes earlier.

Area forecast discussion, May 2, 2:31 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
331 PM EDT WED MAY 2 2007

.SYNOPSIS...
A BACKDOOR COLD FRONT DROPS THROUGH SOUTHERN VIRGINIA AND INTO
NORTH CAROLINA OVERNIGHT. THIS FRONT WILL SLOWLY PRESS SOUTH INTO
THE SOUTHEAST STATES THROUGH THE END OF THE WEEK...AS HIGH
PRESSURE BUILDS IN FROM THE NORTH. THE HIGH WILL BE CENTERED
NORTH OF THE REGION DURING THE UPCOMING WEEKEND...MOVE OVERHEAD
ON MONDAY...THEN PUSH SOUTH OF THE REGION ON TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
EAST WEST ORIENTED SFC BNDRY EXTENDING FROM NEAR WALLOPS ISL TO
NEAR FREDERICKSBURG AT THIS HOUR WILL CONT TO PRESS SOUTH ACRS THE
FORECAST AREA DURING THE LATE AFTN AND EARLY EVE. SCTD CONVECTION
NOW FIRING ALNG THE BNDRY OVER CENTRAL VA TO ACRS THE NORTHERN
NECK AND SHUD CONT TO GENERATE CONVECTION AONG THE BNDRY AS IT
PRESSES SOUTH INTO SOUTHERN VA/NE NC INTO THIS EVE. ANY DISCREET
STRONGER STORM CAPABLE OF PRODUCTION HAIL...GUSTY WINDS...HEAVY
DOWNPOURS BUT WEAK UPR FORCING SUGGS WIDESPREAD SEVERE STORMS NOT
LIKELY. STILL MAY HAVE TO ISSUE A FEW WARNINGS UNTIL CONVECTION
WANES BY EARLY EVE PER DIURNAL HEAT LOSS.

BNDRY WILL HAVE SLIPPED SOUTH OF FCST AREAS BY SUNRISE. TEMPS WILL
COOL SIGNIFICANTLY AS THE POST FRONTAL ONSHORE FLOW SETS UP. ANY WEAK
FORCING FOR PCPN WILL MOVE OFFSHORE BY AROUND MIDNIGHT SO MOST OF
THE OVERNGT PERIOD (AFTER EVE CONVECTION ENDS) SHUD BE DRY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
HIGH PRES WEDGES DOWN EASTERN SLOPES THU. LOW LVLS DRY OUT BUT
STILL PLENTY OF MID/HIGH LEVEL MOISTURE TO PRODUCE CLOUD COVER.
WEAK ISENTROPIC LIFT SUGGS ANY PCPN WILL BE LIGHT UNTIL BETTER
UPPER FORCING OVERIDES THE STALLED SFC BNDRY TO THE SOUTH THU
NIGHT WITH BEST CHCS FOR PCPN CONFINED TO SOUTHERN AND SW
PORTIONS OF THE FCST AREA (FAR SOUTHERN VA/NE NC). DESPITE LACK OF
ORGANIZED PCPN FCST AREA WILL BE LOCKED COOL WEDGE THRU FRI. WITH
LACK OF INSOLATION PER CLOUD COVER AND ONSHORE FLOW...DAYTM HIGHS
WILL STAY WELL BLO NORM WITH MOST AREAS ONLY REACHING L-M60S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
STRONG HIGH PRESSURE BUILDING DOWN THE EASTERN SEABOARD FROM
EASTERN CANADA SHUD KEEP THE DEEP MOISTURE ASSOCD WITH THE SHORT
WAVE UNDERCUTTING THE AMPLIFIED UPR RDG OVER THE MSVLY AT BAY FOR
MUCH OF THE UPCOMING WEEKEND. A COOLISH ONSHORE FLOW WILL BE
MITIGATED BY WHAT SHUD TURN OUT TO BE A MOSUNNY WEEKEND. LOOKING
FOR HIGHS TO RECOVER INTO THE LOWER 70S OVER INLAND AREAS BOTH
WEEKEND DAYS WITH COOL NIGHTS WITH LOWS LARGELY IN THE 40S. THE
ONSHORE FLOW WILL MODERATE THE DIURNAL TEMP TRENDS AT THE COAST
WITH HIGHS ONLY IN THE L-M60S AND LOWS AT NIGHT IN THE L50S. AS
THE SFC HIGH EVENTUALLY MOVES OVRHEAD THEN PUSHES SOUTH OF THE
REGION...A WARMING TREND TAKES HOLD EARLY NEXT WEEK WITH HIGHS
BACK WELL ABV NORM. THE MID/UPPER LVL RIDGE TO THE WEST FLATTENS
OUT AND ALLOWS ANOTHER BACKDOOR BNDRY TO SLIP DOWN THE MID ATLC
COAST BY TUE NIGHT OR WED.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
GENLY CONT TO EXPECT VFR CONDITIONS TO PREVAIL ACROSS TERMINALS THROUGH
06Z THURSDAY. MAINLY HIGHER-BASED CEILINGS (GENERALLY NO LOWER
THAN 3-5 KFT) AND VSBYS AOA 6 SM IN SHOWERS ASSOCIATED WITH THE
BACKDOOR FRONTAL PASSAGE. HAVE INSTALLED SOME WORDING FOR ISO/SCT
TSRA ALONG AND JUST SOUTH OF THE FRONTAL BOUNDARY AS IT PUSHES
THROUGH A MODESTLY UNSTABLE ATM. BEHIND THE FRONT...LATER THIS
AFTN AND TONIGHT...WINDS WILL SHIFT IMMEDIATELY TO THE N AND NE.
AFTER 06Z THURSDAY...DO EXPECT LOW END VFR/HIGH END MVFR CONDITIONS
ACROSS PORTIONS OF SOUTHSIDE VA AND NERN NC...JUST N OF THE
STALLED FRONTAL BOUNDARY. EXPECT CIGS TO RECOVER TO PREDOMINANTLY
VFR BY THURSDAY MORNING. NONETHELESS...LOWER CIGS COULD LINGER
THROUGH THE DAY THURSDAY...ESPECIALLY OVER THE AFOREMENTIONED SE
TERMINALS (INCLUDING KPHF/KORF/KECG). BUILDING HIGH PRESSURE TO
THE NORTH WILL ALLOW FOR DRIER AIR TO FILTER SOUTH INTO THE
REGION BY FRIDAY AFTN...ALLOWING FOR VFR CONDITIONS TO PREVAIL
THROUGH THE WEEKEND.

&&

.MARINE...
BUOY OBSERVATIONS CONT TO SHOW SEAS REMAINING BLO SCA
CRIT. STILL DO NOT BELIEVE CAA BEHIND BACKDOOR FRONT WILL BE STRONG
ENOUGH TO WARRANT SCA FLAGS OVER THE WATERS..ALTHOUGH DO EXPECT
MARGINAL CRITERIA TO BE REALIZED WRT GUSTS THU MORNING OVER THE FAR
SOUTHERN COASTAL WATERS. HOWEVER...PREFERENCE IS TO HOLD OFF ON ANY
HEADLINES ATTM...AS IT APPEARS THAT GUSTS WL NOT BE NEAR FREQUENT
ENOUGH TO JUSTIFY THE HEADLINE.

HIGH PRESSURE WL BUILD OVER THE WATERS FROM THE NORTH BY LT
THU/FRIDAY...AND WL DOMINATE CONDITIONS THROUGH THE UPCOMING WKND.
WNDS WL LKLY CREEP UP AS GRADIENTS TIGHTEN FROM APPROACHING HIGH
PRESSURE...HAD GRIDS REFLECT CONDS REMAINING BLO SCA CRIT THROUGH
THIS TIME FRAME FOR NOW. THIS CAN BE REFINED BY LATER SHIFTS AS
NEEDED.

&&

.TIDES...LOCAL GUIDANCE SHOWS TIDES IVOF ORF (TIDEWATER VA RGN)
RUNNING AOB A FOOT ABOVE NORMAL TOMORROW AFTN/EVE. THIS WILL BE
WORTH MONITORING FOR FUTURE SHIFTS...ESPECIALLY IF ONSHORE FLOW
STRENGTHENS LATER TOMORROW AFTERNOON. ATTM...NO NOTABLE COASTAL
FLOOD PROBLEM IS EXPECTED.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...CULLEN
NEAR TERM...CULLEN
SHORT TERM...CULLEN
LONG TERM...CULLEN
AVIATION...05
MARINE/TIDES...05
-
Hazardous weather outlook, May 2, 3:53 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 AM EDT WED MAY 2 2007

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
453 AM EDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. WIND GUSTS TO 45
MPH AND PEA SIZE HAIL WILL BE POSSIBLE IN STRONGER STORMS. SOME
ISOLATED STORMS MAY REACH SEVERE LIMITS WEDNESDAY AFTERNOON INTO
THE EVENING...MAINLY SOUTHEAST OF A LUNENBURG...DINWIDDIE...EXMORE
LINE. HAIL UP TO NICKLE SIZE AND WINDS UP TO 60 MPH WILL BE THE
MAIN THREATS. MODERATE TO HEAVY RAIN AT TIMES MAY LEAD TO PONDING
ON ROADWAYS (ESPECIALLY AREAS SUSCEPTIBLE TO FLASH FLOODING).

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED ON A WIDESPREAD BASIS...BUT
REPORTS TO OUR OFFICE OF ANY HAIL AND DAMAGING WIND THAT DO OCCUR
WILL BE APPRECIATED.

ANZ630>633-650-652-654-656-658-030900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
453 AM EDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON INTO
THE EVENING HOURS. WIND GUSTS TO 35 KNOTS AND SMALL HAIL MAY OCCUR
IN STRONGER STORMS. BOATERS SHOULD PREPARE FOR THE POSSIBILITY OF
RAPIDLY CHANGING WEATHER THIS AFTERNOON AND EVENING. MODERATE TO
HEAVY RAINFALL MAY DEVELOP THIS EVENING...REDUCING VISIBILITIES
SOUTH OF A NEW POINT COMFORT TO CHARLES LIGHT LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WAMSLEY

In the hours before

Special weather statement, May 2, 2:08 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 PM EDT WED MAY 2 2007

VAZ049-063-064-072>074-022015-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-LOUISA VA-
308 PM EDT WED MAY 2 2007

...STRONG THUNDERSTORMS MOVING THROUGH CAROLINE COUNTY TOWARD THE
MIDDLE PENINSULA...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 15 MILES WEST OF MILFORD...MOVING EAST AT 30
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LADYSMITH AT 315 PM EDT...
GOLANSVILLE AT 320 PM EDT...PENOLA AT 330 PM EDT...SPARTA AT 345 PM
EDT...GETHER AT 350 PM EDT...SALVIA AT 355 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

SMF

The radar

The Norfolk radar (KAKQ), 112 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Caroline

When
May 2, 2:50 PM EST
Where
Caroline County, Ruther Glen
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.920, -77.470

Nickel hail reported in northern Caroline County. Hail was covering the ground.

Thunderstorm Wind, Caroline

When
May 2, 2:55 PM EST
Where
Caroline County, Burruss Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.880, -77.420

Numerous reports of trees down.

Hail, King William

When
May 2, 3:15 PM EST
Where
King William County, Aylett
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.780, -77.100

Thunderstorm Wind, King and Queen

When
May 2, 3:30 PM EST
Where
King and Queen County, Newtown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.920, -77.130

Downed trees and scattered power outages.

Lightning, King and Queen

When
May 2, 3:30 PM EST
Where
King and Queen County, Newtown
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.920, -77.130

Several reports of structural fires due to lightning strikes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32374, 32375, 32379, 32382, 32391.